Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Alzheimer's Disease

Aricept and Behavior Control

05/17/2006

Question:

We live in the UK. Three years ago my mother in law fell over, broke her thigh and went into hospital where she remained for ten weeks. During her time in the hospital she became very confused, depressed and hallucinated. On discharge she did not know her husband of 60-odd years and hit him and scratched him. She also refused to take medicine and threw her pills away or even at him. She was 93 at that time and was diagnosed as suffering from Alzheimer`s. She was prescribed Aricept and her depression lifted and her behavior calmed down - she is now very pleasant to talk to but has considerable memory problems which vary from day to day. She still hallucinates, seeing people and animals in her room - they are usually behaving unpleasantly and this appears to be connected to insecurity feelings. Her husband died in early April this year. They both lived with us in our Granny Flat where mother in law still lives. The Alzheimer`s specialist has recently carried out an MMSE test in which she scored 11/30 and there is now the prospect that Aricept may be withdrawn. My worry is that her memory problems may increase without the Aricept and that her violent behaviour may return - this would make life for her and us very unpleasant and difficult. I can find relatively little on the internet about the effect of Aricept on behavior and the specialist can only offer a drug which would be a strong sedative making her more dependant on us and others - needing assistance even to go to the toilet which she can do by herself normally without problem. She would probably sleep most of the time. Can you offer us any advice or comment with regards to behavior control if Aricept is withdrawn?

Answer:

Hello and thanks for your question. Some studies do show that Aricept can help mild behavior problems, but I do not know of studies about withdrawal effects on behavior. The behaviors change with time as a part of the natural course of the disease, so they might not reappear now if the medicine is taken away.

Good luck.

For more information:

Go to the Alzheimer's Disease health topic, where you can:

Response by:

Peter J Whitehouse, MD, PhD Peter J Whitehouse, MD, PhD
Professor of Neurology
School of Medicine
Case Western Reserve University